Signs & Symptoms of a Vitamin D Overdose

Save

Vitamin D is a fat-soluble vitamin, meaning the body stores unneeded amounts for later, rather than removing the excess through urination. Eating foods with vitamin D is very unlikely to result in toxicity or overdose, but taking high doses of supplements for several months can cause problems.

Hypercalcemia

  • When the body stores too much vitamin D, a surplus of calcium and phosphorous occurs. This causes deposits to form on kidneys, lungs and blood vessels. Elevated calcium is called hypercalcemia.

Early Symptoms

  • Primary and initial hypercalcemia symptoms include lack of appetite, nausea and vomiting.

Additional Signs

  • Additional signs of hypercalcemia can include confusion, diarrhea, excessive urination and unusual thirst, itching, nervousness and weakness. Heart arrhythmia can also occur.

Kidney Stones

  • Use of both calcium and vitamin D supplements by postmenopausal women was linked to a 17 percent increase in the risk of kidney stones during a 7-year study cited by the U.S. National Institutes of Health (NIH).

Warning

  • Severe kidney problems can develop with vitamin D overdose, including calcifications, protein in the urine and insufficient kidney function that results in waste build-up in the body. Eventually, kidney failure can occur.

Related Searches

References

Promoted By Zergnet

Comments

Resources

You May Also Like

Related Searches

Check It Out

This Is the Beauty Routine of a Yelp Sales Manager

M
Is DIY in your DNA? Become part of our maker community.
Submit Your Work!